Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 84, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 31, 2019, 3:49 PM EDT for Grayson County, Virginia; Alleghany County, Surry County, Wilkes County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2019, 3:49 PM EDT (19:49 UTC)
- Expired
- May 31, 2019, 4:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alleghany County, NC, Surry County, NC, Wilkes County, NC, Grayson County, VA
The radar
The Roanoke radar (KFCX), 95 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:29 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1499 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:47 PM EDT, 2 minutes earlier.
Area forecast discussion, May 31, 3:47 PM EDT, 2 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 347 PM EDT Fri May 31 2019 .SYNOPSIS... An upper level trough will cross the area this evening, associated with scattered to numerous showers and thunderstorms. This disturbance will move off the coast Saturday. A cold front will sweep through the region Sunday with another chance for storms, followed by a change in airmass to a cooler one for early next week. && .NEAR TERM /THROUGH SATURDAY/... As of 330 PM EDT Friday... Severe Thunderstorm Watch #300 is in effect for the entire CWA until 03Z/11PM this evening. Strong to severe thunderstorms are expected across the forecast area. A shortwave trough will slowly move southeast across the central/southern Appalachians this evening, reaching coastal Virginia/North Carolina by early Saturday. Ahead of it, a cyclonically curved belt of moderately strong westerlies (30-50 kt at 500 mb) was observed. The atmosphere has destabilized across the Mid-Atlantic region, leading to scattered to numerous showers and thunderstorms. SBCAPE of near 2000 j/kg will fuel thunderstorms in advance of the upper trough. Cold advection aloft associated with the upper trof will result in lowering freezing levels and increasing the mid-level lapse rates, supporting hail development for storms this evening. The greatest overlap of buoyancy and stronger winds aloft, with upwards of 35-40 kt effective shear, will exist across the majority of our area east of the Blue Ridge. A few supercells will be possible but the greater threat will be storms organizing into clusters promoting damaging wind gusts and large hail. Hi-Res Convective allowing models suggest coverage will be pretty widespread (55-75 percent coverage) through 8PM. Being Friday and the end of the school year, there are a lot of outdoor events scheduled. Again, it appears multicell clusters will be the convective mode, and damaging winds and large hail will be the main threat. The tornado parameters are not that great for our area, but with the upper trof passing overhead this evening, enough spin in the atmosphere may be present over the piedmont to support supercells. An isolated tornado can't be ruled out. The upper trough moves overhead by midnight with main batch of storms heading east of our area during this time, so will see pops lowering from west to east overnight. With residual moisture and upper trough axis lingering, a few showers may stick around even into the late night and early morning hours Saturday. Fog in the mountain valleys may become a concern late tonight if any clearing takes place. Once the trough clears the area Saturday, we will be in between upper level systems and lack any dynamic kicker for organized showers/storms. That said, moist boundary layer and daytime heating may lead to isolated popup showers Saturday afternoon, favoring the mountains. Temperatures through Saturday are expected to remain relatively mild with lows in the U50s to L60s, and highs in the 70s to lower 80s. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 300 PM EDT Friday... Any convection Saturday afternoon will fade with lose of heating in the evening. An area of weak high pressure will edge into the mountains from the southwest while a lee trough resides over the piedmont. On Sunday, a cold front will slide across the region and may jump to the lee trough in the afternoon. Overnight surface ridging and winds turning quickly to the west will provide some stability, therefore not looking at a large scale severe threat over the area. The 12Z GFS/ECM models fire convection over the coastal piedmont of VA/NC late in the day as the front jumps to the lee trough, but that is well to our east. On the other hand, NAM and associated convective models track scattered strong storms across the foothills and piedmont through the afternoon. Took a blend of models and kept at least chance PoPs during the day Sunday. On the back side of the front, models are also showing upslope rain shower overnight Sunday. Upslope shower typically do not materialize in the warm season, but will likely see low clouds and/or drizzle develop. For now, will carry slight chance PoPs for western slopes Sunday night. Dry cold high pressure will move from the Ohio Valley Sunday night and Monday to over the region Monday night. While this high sits over the Ohio Valley, a tight pressure gradient will bring breezy conditions to ridgetops Sunday night. As the inversion breaks Monday, breezy and gusty winds are expected over the entire area. Winds 15-20 MPH with higher gusts will be common, especially west of the Blue Ridge. Winds will diminish as high pressure settles over the region Monday night. Temperatures will run slightly warmer than normal on Sunday with readings in the 70s west and low to mid 80s east. On Monday, temperatures will average below normal with highs across the mountains in the upper 60s to lower 70s and upper 70s east of the Blue Ridge. With decreasing winds Monday night, lows will range from the upper 40s west to mid 50s east. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 300 PM EDT Friday... Surface high pressure moves off the VA/NC coast on Tuesday. Meanwhile, another upper level ridge builds over the Gulf. With the placement of the upper level ridge, we will need to keep an eye over the Ohio Valley as disturbance track along the ring of fire and towards the region. At this time, Wednesday and Thursday afternoon look active. Temperatures will moderate warmer than normal through the end of the workweek. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... As of 200 PM EDT Friday... Severe Thunderstorm Watch #300 is in effect for all forecast terminals within the RNK CWA until 03Z/11PM this evening. Strong to severe thunderstorms are expected across the forecast area this afternoon and evening. A shortwave trough over the Lower Ohio River Valley will move southeast and through the central Appalachians this afternoon, reaching coastal Virginia/North Carolina by early Saturday. This feature in combination with the afternoon heating will result in scattered to numerous showers and thunderstorms areawide. Cold air aloft which is associated with the upper trough will result in lowering freezing levels favoring hail storms. Ahead of the trough, a cyclonically curved belt of moderately strong westerlies (30-50 kt at 500 mb) was observed. This will result in fast moving thunderstorm cells capable of damaging surface gusts, downbursts and extreme turbulence. Threat is expected to abate after sunset, however, the trough is slow moving, so showers will linger through the overnight. Partial clearing is expected Saturday with a return to VFR for the afternoon. Another front will cross the forecast area Sunday with the potential for another round of showers and thunderstorms associated with the frontal passage. Extended Aviation Discussion... Passage of a surface front Sunday will introduce a cooler drier airmass for Monday and Tuesday. Primary flight category VFR. Unsettled conditions are expected to return for the second half of the week with the return of moisture and moderating temperatures. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...RCS LONG TERM...RCS AVIATION...PM
Hazardous weather outlook, May 31, 1:34 PM EDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 134 PM EDT Fri May 31 2019 NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507- 508-011745- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 134 PM EDT Fri May 31 2019 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ044>047-058-059-011745- Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 134 PM EDT Fri May 31 2019 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. RCS
In the hours before
Local storm report, May 31, 3:01 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 3 ENE DANBURY 36.42N 80.17W
05/31/2019 E1.00 INCH STOKES NC TRAINED SPOTTER
SPOTTER CALLED IN AND REPORTED QUARTER SIZE
HAIL AT THE CORNER OF STANLEY AND PITZER RD,
NEAR DANBURY. TIME ESTIMATED BY RADAR.
&&
RRSpecial weather statement, May 31, 3:14 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
314 PM EDT Fri May 31 2019
WVZ507-508-311930-
Western Greenbrier-Eastern Greenbrier-
314 PM EDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN AND WESTERN GREENBRIER
COUNTY...
Until 330 PM EDT.
At 313 PM EDT, a strong thunderstorm was located near Leonard, moving
east at 30 mph.
Wind gusts up to 50 mph and hail up to dime size are possible with
this storm.
Locations impacted include...
Leonard...
Beartown State Park...
Duo...
and Rorer.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3822 8036 3811 8036 3805 8026 3805 8013
3806 8007 3806 8005 3804 8005 3803 8062
3812 8065 3827 8044
TIME...MOT...LOC 1913Z 260DEG 26KT 3813 8042
LocontoSpecial weather statement, May 31, 3:22 PM EDT, 27 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 322 PM EDT Fri May 31 2019 VAZ010-011-WVZ042-044-312000- Giles-Bland-Mercer-Monroe- 322 PM EDT Fri May 31 2019 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT GILES, NORTHEAST BLAND, FAR EASTERN MERCER AND EASTERN MONROE COUNTIES... Until 400 PM EDT. At 321 PM EDT, strong thunderstorms were clustered over Chapel, moving northeast at 30 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Pearisburg... Narrows... Pembroke... Peterstown... and Mountain Lake. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3727 8107 3753 8060 3731 8045 3713 8093 TIME...MOT...LOC 1921Z 232DEG 25KT 3725 8092 Loconto
Special weather statement, May 31, 3:23 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
323 PM EDT Fri May 31 2019
NCZ020-312030-
Yadkin-
323 PM EDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT YADKIN COUNTY...
Until 430 PM EDT.
At 323 PM EDT, a strong thunderstorm was located over Courtney,
moving east at 35 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Yadkinville...
Courtney...
Buck Shoals...
Huntsville...
and Shacktown.
LAT...LON 3605 8079 3610 8084 3618 8044 3614 8044
3612 8045 3612 8049 3611 8051 3608 8051
3605 8050
TIME...MOT...LOC 1923Z 259DEG 32KT 3607 8066
VFJSpecial weather statement, May 31, 3:26 PM EDT, 23 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 326 PM EDT Fri May 31 2019 VAZ033-034-044-045-312000- Franklin-Campbell-Bedford-Pittsylvania- 326 PM EDT Fri May 31 2019 ...A STRONG THUNDERSTORM WILL AFFECT ... Until 400 PM EDT. At 326 PM EDT, a strong thunderstorm was located over Westlake Corner, moving east at 25 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Moneta... Huddleston... Penhook... Leesville... and Smith Mountain Lake State Park. LAT...LON 3705 7981 3714 7982 3734 7939 3700 7930 TIME...MOT...LOC 1926Z 258DEG 23KT 3711 7970 VFJ
Special weather statement, May 31, 3:44 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
344 PM EDT Fri May 31 2019
VAZ016-032-312015-
Patrick-Carroll-
344 PM EDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN CARROLL AND WESTERN
PATRICK COUNTIES...
Until 415 PM EDT.
At 344 PM EDT, a strong thunderstorm was located over Lambsburg,
moving northeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Fancy Gap...
Ararat...
Cana...
Gladesboro...
and Laurel Fork.
LAT...LON 3656 8057 3656 8076 3660 8079 3681 8054
3658 8037 3655 8057
TIME...MOT...LOC 1944Z 241DEG 17KT 3658 8073
VFJThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:16 PM EDT | Special Weather Statement | RNK | Charlotte, Pittsylvania | 44 min |
| May 30, 8:59 PM EDT | Special Weather Statement | RNK | Charlotte | 46 min |
| May 31, 12:01 PM EDT | Special Weather Statement | RNK | Carroll | 29 min |
| May 31, 1:10 PM EDT | Special Weather Statement | RNK | Franklin | 35 min |
| May 31, 2:00 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 30 min |
| May 31, 2:11 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 34 min |
| May 31, 2:45 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 30 min |
| May 31, 3:14 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Danville | 46 min |
| May 31, 3:22 PM EDT | Special Weather Statement | RNK | Giles | 38 min |
| May 31, 3:26 PM EDT | Special Weather Statement | RNK | Bedford | 34 min |
| May 31, 3:44 PM EDT | Special Weather Statement | RNK | Carroll | 31 min |
| May 31, 3:45 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig, Giles, Montgomery, Pulaski, Roanoke and 3 more | 60 min |
| May 31, 3:52 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 38 min |
| May 31, 4:00 PM EDT | Special Weather Statement | RNK | Floyd | 30 min |
| May 31, 4:03 PM EDT | Special Weather Statement | RNK | Bland, Grayson, Smyth, Tazewell, Wythe | 42 min |
| May 31, 4:24 PM EDT | Special Weather Statement | RNK | Bath | 51 min |
| May 31, 4:39 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Franklin, Pittsylvania, Roanoke, City of Roanoke | 66 min |
| May 31, 4:49 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, Rockbridge, City of Buena Vista, City of Covington and 1 more | 56 min |
| May 31, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Campbell, Pittsylvania, City of Lynchburg | 63 min |
| May 31, 6:07 PM EDT | Special Weather Statement | RNK | Montgomery, City of Roanoke, City of Salem | 38 min |
| May 31, 6:19 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax | 56 min |
| May 31, 6:46 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania | 48 min |
| May 31, 7:05 PM EDT | Special Weather Statement | RNK | Franklin, City of Martinsville | 40 min |
| May 31, 7:13 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania, City of Martinsville | 42 min |
| May 31, 7:17 PM EDT | Tornado Warning | RNK | Henry, City of Martinsville | 17 min |
| May 31, 7:29 PM EDT | Special Weather Statement | RNK | Buckingham | 31 min |
| May 31, 1:16 PM EDT | Special Weather Statement | RNK | Surry | 29 min |
| May 31, 1:27 PM EDT | Special Weather Statement | RNK | Wilkes | 33 min |
| May 31, 1:54 PM EDT | Special Weather Statement | RNK | Surry | 36 min |
| May 31, 3:23 PM EDT | Special Weather Statement | RNK | Yadkin | 67 min |
| May 31, 4:29 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 30 min |
| May 31, 4:45 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry, Yadkin | 45 min |
| May 31, 5:29 PM EDT | Special Weather Statement | RNK | Stokes | 61 min |
| May 31, 6:59 PM EDT | Special Weather Statement | RNK | Caswell | 31 min |
| May 31, 2:30 PM EDT | Special Weather Statement | RNK | Greenbrier | 30 min |
| May 31, 3:14 PM EDT | Special Weather Statement | RNK | Greenbrier | 16 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2019Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.